Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 9, NWS Wichita, KS

April 30, 20138 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 30, 2013, 4:06 PM CDT for 8 counties in Kansas. It took effect at May 1, 2013, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2013, 4:06 PM CDT (21:06 UTC)
In effect from
May 1, 2013, 9:00 AM CDT
Expired
May 1, 2013, 7:01 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WWUS73 KICT 302106
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT TUE APR 30 2013

KSZ032-033-047-048-050-067-082-091-011115-
/O.NEW.KICT.WI.Y.0009.130501T1400Z-130502T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
406 PM CDT TUE APR 30 2013

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 8 PM CDT WEDNESDAY. 

* TIMING...WINDS WILL INCREASE AFTER DAYBREAK IN CENTRAL KANSAS
  AND ACROSS SOUTH CENTRAL KANSAS DURING THE AFTERNOON. 

* WINDS...SUSTAINED AROUND 30 MPH WITH GUSTS NEAR 40 MPH.

* IMPACTS...DRIVING HIGH PROFILE VEHICLES WILL BE CHALLENGING ON
  EAST WEST ROADS...INCLUDING I-70 AND HIGHWAY 56. LIGHTWEIGHT
  ITEMS SUCH AS LAWN FURNITURE CAN BE EASILY BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

HOWERTON
2 follow-up statements
134 
WWUS73 KICT 010934
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
434 AM CDT WED MAY 1 2013

KSZ032-033-047-048-050-067-082-091-012345-
/O.CON.KICT.WI.Y.0009.130501T1400Z-130502T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
434 AM CDT WED MAY 1 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
CDT THIS EVENING. 

* TIMING...NORTH WINDS WILL INCREASE EARLY THIS MORNING OVER
  CENTRAL KANSAS...AND ACROSS SOUTH CENTRAL KANSAS BY LATE MORNING
  OR EARLY AFTERNOON. WINDS WILL FALL BELOW ADVISORY CRITERIA BY
  EVENING. 

* WINDS...WILL BE SUSTAINED AROUND 30 MPH WITH GUSTS NEAR 40 MPH.

* IMPACTS...DRIVING HIGH PROFILE VEHICLES WILL BE CHALLENGING ON
  EAST WEST ROADS...INCLUDING INTERSTATE 70...AND HIGHWAYS 50...56
  AND 54. LIGHTWEIGHT ITEMS SUCH AS LAWN FURNITURE CAN BE EASILY
  BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
938 
WWUS73 KICT 020001
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT WED MAY 1 2013

KSZ032-033-047-048-050-067-082-091-020115-
/O.CAN.KICT.WI.Y.0009.000000T0000Z-130502T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
701 PM CDT WED MAY 1 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

GUSTY NORTH WINDS 20 TO 30 MPH ARE STILL POSSIBLE THIS EVENING
AND OVERNIGHT...AS MUCH COLDER AIR PUSHES ACROSS THE AREA.

$$

KETCHAM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 30, 3:52 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 30, 3:52 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT TUE APR 30 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 343 PM CDT TUE APR 30 2013

TONIGHT:
CHANCES FOR CONVECTION ONCE AGAIN LOOK SLIM EARLY. APPEARS THAT
MODELS HAVE OVERDONE MOISTURE ONCE AGAIN...BUT BELIEVE THERE IS A
CHANCE FOR PRECIPITATION TO DEVELOP AFTER 0000 UTC...WITH CHANCES
INCREASING TOWARD DAYBREAK IN THE VICINITY OF FRONT. VERY FAVORABLE
MID LEVEL SHEAR AND MODEST CAPE WOULD SUPPPORT SEVERE HAIL IF
STORMS CAN DEVELOP THIS EVENING.

WED:
FRONT WILL BE WORKING THROUGH MUCH OF THE AREA DURING THE DAY.
SURFACE PRESSURE GRADIENT WILL SUPPORT A WIND ADVISORY FOR AREA
GENERALLY ALONG/WEST OF HIGHWAY 14. TEMPERATURES RATHER
PROBLEMATIC FOR AREA IN THE VICINITY OF I-35...WITH TIMING OF
FRONT/CLOUDS KEY. TEMPERATURES LIKELY BACK NEAR 80 FOR AREAS IN
THE WARM SECTOR BY LATE AFTERNOON...WITH STRUGGLING INTO THE UPPER
40S IN FAR NORTHWEST WHERE CLOUDS/PRECIPITATION WILL LIKELY BE
PERSISTENT.

WED NIGHT-THU:
PRECIPITATION TYPE BECOMES A ISSUE AS TEMPERATURES CONTINUE TO
FALL. GIVEN SOIL TEMPERATURES IN THE UPPER 50S ON SUNDAY...AND TWO
80 DEGREE DAYS SINCE THEN...WILL BE HARD PRESSED TO ACCUMULATE MUCH
IF ANY SNOW...LIMITED TO GRASSY AREAS AND HIGH SNOWFALL RATES WHERE IS
DOES OCCUR. BASED ON BEST GUESS TEMPERATURE PROFILES...HAVE
TRIMMED BACK AREA A BIT FOR NOW...WITH UPWARDS OF A HALF INCH
POSSIBLE IN FAR NORTHERN SECTIONS. TEMPERATURES ON THU MAY ONCE
AGAIN SET RECORD COOL MAXES.

FRI:
MIXED PRECIPITATION POSSIBLE AT DAYBREAK FRI...BUT ANTICIPATE
TEMPERATURES TO RECOVER VERY QUICKLY. PRECIPITATION CHANCES SHOULD
WANE AS UPPER SUPPORT MOVES EAST. PREFERRED 0000 UTC ECMWF/12 UTC
NAM BOTH SHOW PRECIPITATION ENDING FROM WEST FAIRLY QUICKLY WHILE GFS
WAS MUCH SLOWER. -HOWERTON

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 343 PM CDT TUE APR 30 2013

MAJOR MODEL DISCREPANICIES WITH BOTH LONG WAVE TROUGH POSITION AND
SHORTWAVES/CLOSED LOWS. GIVEN SATELLITE AND ACARS DATA THIS
MORNING...OVERALL LONG WAVE PATTERN SEEMS MUCH LESS PROGRESSIVE
THAN MODELS WERE SUGGESTING. WOULD SEEM THAT A BROAD LONGWAVE
TROUGH OVER THE CENTRAL US FOR SEVERAL DAYS IS IN THE WORKS. THE
0000 UTC ECMWF WAS TOO FAR NORTH AND 1200 UTC GFS TOO SLOW AND
SOUTH WITH STACKED LOW. DATA ISSUES PREVENTED A LOOK AT THE FULL
SET OF 1200 UTC ECMWF DATA...BUT 1200 UTC LOW RESOLUTION DATA
LOOKED MUCH MORE PLAUSIBLE WITH MORE SOUTHERN LOW...THEN RELOADING
THE WESTERN SIDE OF TROUGH WITH ANOTHER LOW. WHILE PRECIPITATION
MIGHT LINGER IN EASTERN SECTIONS AS MOISTURE SLOPS AROUND BACK
SIDE OF DEPARTING UPPER LOW...A DRY DAY OR TWO SEEMS MORE LIKELY
UNTIL NEXT PIECE OF ENERY APPROACHES EARLY NEXT WEEK. WAS LIMITED
BY INITIALIZATION/COORDINATION...BUT WOULD ANTICIPATE DRY WEEKEND
AT THIS POINT...WITH PRECIPITATION RETURNING POSSIBLY AS EARLY AS
SUN NIGHT WITH ELEVATED WARM AIR ADVECTION...AND MORE LIKELY LATER
MON WITH NEXT FRONT. -HOWERTON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1245 PM CDT TUE APR 30 2013

BREEZY SOUTHERLY WINDS AT 20 TO 25 KNOTS WITH GUSTS INTO THE LOWER
30S WILL PERSIST THROUGH THE AFTERNOON HOURS ACROSS MUCH OF SOUTH
CENTRAL AND SOUTHEAST KANSAS BEFORE DIMINISHING SLIGHTLY THIS
EVENING. A COLD FRONT WAS BISECTING CENTRAL KANSAS AND MAY BECOME
A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS EVENING...POSSIBLY
IMPACTING KRSL TONIGHT AND KSLN TOWARD MORNING. WINDS WILL SHIFT
TO THE NORTHEAST BEHIND THE FRONT AND CIGS ARE EXPECTED TO LOWER
TO IFR/LIFR SHORTLY FOLLOWING THE FROPA WHICH IS EXPECTED ACROSS
SOUTH CENTRAL KANSAS WEDNESDAY MORNING AND SOUTHEAST KANSAS ON
WEDNESDAY AFTERNOON. MORE WIDESPREAD POST-FRONTAL PRECIPITATION IS
ALSO ANTICIPATED ACROSS THE AREA ON WEDNESDAY...WITH PERIODIC
SHOWERS CONTINUING INTO THE WEEKEND.

MCGUIRE

&&

.FIRE WEATHER...
ISSUED AT 343 PM CDT TUE APR 30 2013

NO SIGNFICANT FIRE WEATHER CONCERNS ARE ANTICIPATED GIVEN
COMBINATION OF PRECIPITATION AND GRASSES GREENING UP ACROSS THE
AREA. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  65  36  44 /  10  60  70  70
HUTCHINSON      57  59  34  44 /  10  60  80  60
NEWTON          59  63  34  42 /  10  60  80  70
ELDORADO        61  68  36  43 /   0  50  70  70
WINFIELD-KWLD   62  71  38  45 /   0  40  70  70
RUSSELL         46  47  32  45 /  40  70  80  30
GREAT BEND      48  50  33  45 /  30  70  80  40
SALINA          54  55  34  43 /  20  70  80  60
MCPHERSON       57  59  34  43 /  20  70  80  60
COFFEYVILLE     61  80  44  45 /   0  10  70  70
CHANUTE         61  78  41  43 /   0  20  70  70
IOLA            60  78  40  43 /   0  20  70  70
PARSONS-KPPF    61  79  42  44 /   0  10  70  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM TO 8 PM CDT WEDNESDAY FOR KSZ032-033-047-
048-050-067-082-091.

&&
Hazardous weather outlook, Apr 30, 9:30 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
930 AM CDT TUE APR 30 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
930 AM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL CLIMB INTO THE VERY HIGH
CATEGORY THIS AFTERNOON OVER MUCH OF SOUTH CENTRAL KANSAS INCLUDING
THE FLINT HILLS.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM NORTH OF A
GREAT BEND TO SALINA LINE ALONG AN ADVANCING COLD FRONT. IF A STORM
CAN DEVELOP...LARGE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS
TO 60 MPH WILL BE POSSIBLE. THUNDERSTORM ACTIVITY MAY TEND TO
FESTER MUCH OF THE NIGHT ALONG AND NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG THUNDERSTORMS CAPABLE OF PEA TO PERHAPS DIME SIZE
HAIL ARE POSSIBLE AREAWIDE WEDNESDAY AS A STRONG COLD FRONT SURGES
SOUTHEAST ACROSS THE REGION. FOR WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...MUCH COLDER AIR WILL FILTER SOUTH...RESULTING IN A
WINTRY MIX OF RAIN AND SNOW GENERALLY ALONG AND NORTHWEST OF THE
KANSAS TURNPIKE. AT THIS TIME IT APPEARS LIGHT SNOW ACCUMULATIONS
ARE POSSIBLE ON GRASSY AND ELEVATED SURFACES...ESPECIALLY OVER
CENTRAL KANSAS.

FURTHERMORE...PATCHY FROST IS POSSIBLE THURSDAY NIGHT AND EARLY
FRIDAY...AND AGAIN FRIDAY NIGHT AND EARLY SATURDAY...AS
TEMPERATURES DROP INTO THE LOW TO MID 30S.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION PROBABLY WILL NOT BE NEEDED LATE THIS
AFTERNOON AND EVENING DUE TO THE ISOLATED NATURE OF THUNDERSTORM
ACTIVITY OVER CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK/MWM

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.